Arizona, 2007

Flash Flooding in Arizona, July 24 to 25, 2007

July 24 to 25, 2007 · NWS VEF · 5 events in 1 county or zone

A push of monsoon moisture brought thunderstorms with flash flooding and severe weather to the Mojave Desert and Southern Great Basin from July 24th through the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A push of monsoon moisture brought thunderstorms with flash flooding and severe weather to the Mojave Desert and Southern Great Basin from July 24th through the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 24, 9:45 AM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 24, 9:45 AM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 AM PDT TUE JUL 24 2007

.SYNOPSIS...DEEP MONSOONAL MOISTURE OVER SOUTHERN NEVADA AND
NORTHWEST ARIZONA WILL SPREAD INTO THE SOUTHERN SIERRA AND CENTRAL
NEVADA TODAY...THEN LINGER OVER THE REGION THE REST OF THE WEEK.
THIS WILL PROVIDE FUEL FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY.
&&

.UPDATE...VERY MOIST AIRMASS CURRENTLY OVER SOUTHERN
NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA ALONG WITH
VERY UNSTABLE CONDITIONS WILL LEAD TO SCATTERED THUNDERSTORMS BY
THIS AFTERNOON. CURRENT MODIFIED SOUNDINGS FOR THE SOUTHERN PORTIONS
OF THE CWA ARE SHOWING CAPE VALUES OVER 3000 J/KG ALONG WITH LI
VALUES AROUND -4/-6. PW VALUES CURRENTLY RUNNING BETWEEN 1.25 AND
1.50 INCHES IN SOUTHERN NEVADA WITH NEARLY 2.00 INCHES APPROACHING
THE FAR SOUTHERN AREAS OF THE CWA. SOUNDING WAS ALSO SHOWING THAT
THE MID LEVEL CAP THAT WAS APPARENT ON YESTERDAYS SOUNDING HAS
DISSIPATED ALLOWING UNINHIBITED UPWARD MOTION. WINDS THROUGH 500 MB
ARE ALSO RELATIVELY LIGHT AND DO EXPECT STORMS TO BE SLOW MOVERS.
ALTHOUGH THERE IS STILL NO APPARENT TRIGGER FOR A WIDESPREAD
OUTBREAK ANY OUTFLOW BOUNDARIES FROM ISOLATED THUNDERSTORMS
WILL ALLOW FOR ADDITIONAL DEVELOPMENT THIS AFTERNOON. HAVE GONE
AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE EASTERN 2/3S OF THE
CWA.

.PREVIOUS DISCUSSION...313 AM PDT...SHORT TERM...AREA RADARS
SHOWED THUNDERSTORMS CONTINUING OVER NORTHERN MOHAVE
COUNTY...SOUTHERN LINCOLN COUNTY...AND LAKE MEAD. THESE STORMS
APPEAR TO HAVE BEEN TRIGGERED BY OUTFLOW BOUNDARIES /AT LEAST TWO/
THAT WERE EJECTED FROM THE THUNDERSTORM COMPLEX OVER SOUTHWEST
ARIZONA /WHICH HAS SINCE DISSIPATED/. PRIMARY CONCERN IN THE VERY
SHORT TERM IS NUISANCE FLOODING...AND STILL HAVE FLOOD ADVISORIES
GOING FOR A COUPLE OF AREAS. CANCELLED THE FLASH FLOOD WATCH DUE TO
THE DISSIPATION OF THE SOUTHWEST ARIZONA COMPLEX. NEITHER SATELLITE
NOR THE MODELS SHOW ANY WELL DEFINED FEATURE UPSTREAM...SO KEPT
CHANCE POPS GOING IN MOST AREAS THROUGH THE PERIOD WITH THE DEEP
MOISTURE IN PLACE AND AFTERNOON HEATING PLUS LEFTOVER OUTFLOW
BOUNDARIES TO SERVE AS TRIGGERS.

.LONG TERM...HIGH PRESSURE CENTERED JUST EAST OF THE FORECAST AREA
WILL MOVE VERY LITTLE DURING THE EXTENDED...RESULTING IN LITTLE DAY
TO DAY CHANGE FRIDAY THROUGH THE FIRST HALF OF NEXT WEEK. EXPECTING
MOISTURE TO REMAIN OVER MOST OF THE FORECAST AREA WITH NO APPARENT
MECHANISM TO SCOUR OUT MOISTURE DURING THE PERIOD...SO HAVE
CONTINUED THE TREND OF KEEPING CHANCES FOR AFTERNOON AND EVENING
THUNDERSTORMS IN THE FORECAST FOR ALL ZONES WITH HEAVY RAIN
ASSOCIATED WITH THE TSTMS REMAINING THE MAIN CONCERN. AN APPARENT
FOCUSING MECHANISM FOR TSTMS WAS STILL ABSENT IN MEDIUM RANGE MODEL
PROGS...SO HAVE LEFT POPS AT 20 PERCENT. TEMPERATURES WILL RISE
SLIGHTLY OVER THE WEEKEND TO NORMAL/SLIGHTLY ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...EXPECTING THUNDERSTORMS DURING THE LATE
AFTERNOON WITH PLENTY OF MOISTURE AND INSTABILITY. WINDS WILL REMAIN
LIGHT OUTSIDE OF ANY CONVECTIVE ACTIVITY. SCATTERED THUNDERSTORMS
ARE EXPECTED ALONG ALL APPROACH CORRIDORS TOMORROW AFTERNOON AND
EVENING. THE CHANCE FOR AFTERNOON/EVENING THUNDERSTORMS WILL
CONTINUE DURING THE REST OF THE WEEK WITH LITTLE CHANGE EXPECTED TO
THE WEATHER PATTERN.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM ACTIVITY WILL DEVELOP AND EFFECT ALL PARTS
OF THE FORECAST AREA TODAY WITH THE DAILY CYCLE OF AFTERNOON/EVENING
STORMS AND WIDESPREAD DEBRIS CLOUD CEILINGS PERSISTING THROUGHOUT
THE WEEK.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH FROM NOON UNTIL 10 PM NVZ015-022.
.AZ...FLASH FLOOD WATCH FROM NOON UNTIL 10 PM AZZ001-003/036
.CA...FLASH FLOOD WATCH FROM NOON UNTIL 10 PM CAZ524-527.
&&

GORELOW/MORGAN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 24, 9:46 AM MST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
946 AM PDT TUE JUL 24 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-251315-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
946 AM PDT TUE JUL 24 2007 /946 AM MST TUE JUL 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE...EXCESSIVELY UNSTABLE AIR AND LIGHT WINDS ALOFT
OVER SOUTHERN NEVADA... NORTHWEST ARIZONA AND EASTERN SAN
BERNARDINO COUNTY CALIFORNIA WILL BE FAVORABLE FOR HEAVY RAINFALL
AND FLASH FLOODING AS SCATTERED THUNDERSTORMS DEVELOP ACROSS THESE
AREAS THIS AFTERNOON. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM
NOON UNTIL 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY...BUT
THE THREAT FOR FLASH FLOODING WILL DECREASE AS THUNDERSTORM
COVERAGE BECOMES MORE ISOLATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE REQUIRED BY EARLY AFTERNOON.

JGA

In the hours before

Local storm report, Jul 24, 12:51 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1251 PM PDT TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      HENDERSON               36.03N 115.00W
07/23/2007                   CLARK              NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MINOR FLOODING NEAR THE
            INTERSECTION OF RUSSELL ROAD AND INTERSTATE 515. REPORTED
            BETWEEN A QUARTER AND HALF AN INCH OF WATER OVER THE ROAD
            WITH ISOLATED SECTIONS OF UP TO AN INCH.

&&

CBELL

The radar

The Las Vegas radar (KESX), 133 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Mohave

When
July 24, 1:40 PM MST to 2:10 PM MST
Where
Mohave County, Peach Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.530, -113.430

Highway 66 was flooded near Peach Springs.

Flash Flood, Mohave

When
July 24, 7:50 PM MST to 8:50 PM MST
Where
Mohave County, 20 mi WSW of (Igm)mojave Co Arpt
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.119, -114.257

Water was up to the door of a home in Golden Valley, and many cars were stuck in washes. Two men died when their truck was swept down a wash after they attempted to drive across it.

Flash Flood, Mohave

When
July 25, 1:50 PM MST to 2:20 PM MST
Where
Mohave County, 5 mi N of Kingman
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.272, -114.050

Water and debris over Stockton Hills Road in New Kingman-Butler.

Flash Flood, Mohave

When
July 25, 2:00 PM MST to 3:00 PM MST
Where
Mohave County, 5 mi NE of Dolan Spgs
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.671, -114.137

Pierce Ferry Road closed due to flooding.

Flash Flood, Mohave

When
July 25, 4:30 PM MST to 5:00 PM MST
Where
Mohave County, 20 mi WSW of (Igm)mojave Co Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.119, -114.257

Two roads closed in Golden Valley due to flooding.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Mohave2007-07-2467MaleVehicle/Towed TrailerDirect
Flash Flood, Mohave2007-07-2445MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38685, 38690, 38696, 38692, 38698.